Hail, Strafford
- When
- August 1, 2:36 PM EST to 2:40 PM EST
- Where
- Strafford County, Durham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -70.930
An isolated severe thunderstorm produced 1 inch hail in Durham.
A warm front approaching from the south produced showers in weak isentropic lift across southern portions of the forecast area. A few thunderstorms developed in the afternoon with one isolated cell becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A warm front approaching from the south produced showers in weak isentropic lift across southern portions of the forecast area. A few thunderstorms developed in the afternoon with one isolated cell becoming severe. Large hail and damaging winds were reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 1, 2:03 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 303 PM EDT FRI AUG 1 2014 .SYNOPSIS... HIGH PRESSURE BUILDS IN FROM THE EAST TONIGHT AND LIFTS NORTH TOMORROW MORNING. A WARM FRONT LIFTS NORTH FROM THE MID ATLANTIC TONIGHT AND WILL STALL OFF THE NEW ENGLAND COAST ON SATURDAY. SEVERAL AREAS OF WEAK LOW PRESSURE WILL TRACK NORTHEAST ALONG THE FRONT OVER THE WEEKEND. THE FRONT WILL SHIFT EAST SUNDAY NIGHT AND MONDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE WEST. A WEAK COLD FRONT PUSHES IN FROM THE NORTHWEST TUESDAY NIGHT. HIGH PRESSURE BUILDS IN FROM THE WEST WEDNESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... SCATTERED LIGHT SHOWERS AND ISOLATED THUNDERSTORMS NOW DRIFTING INTO THE SOUTHERN COUNTIES OF NH AND THESE WILL BE TYPICAL OF THE CONVECTION WE WILL SEE THIS AFTERNOON/EVENING OVER NH AND SW MAINE IN WEAK ISENTROPIC LIFT AS A WARM FRONT NEARS FROM THE SOUTH. EXPECT OTHER SHOWERS TO DEVELOP OVER THE NH AND WESTERN MAINE MOUNTAINS WITH THE HELP OF DAYTIME HEATING AND UPPER LEVEL SUPPORT AS UPPER TROUGH NEARS. THIS ACTIVITY WILL DISSIPATE AFTER DARK. OVERNIGHT LOWS WILL BE IN THE UPPER 50S AND LOWER 60S WITH INCREASING CLOUD COVER. EXPECT SPOTS OF DENSE FOG OVERNIGHT AND EARLY TOMORROW MORNING ESPECIALLY IN THE CT RIVER VALLEY AND IN SPOTS THAT GET A HEAVY SHOWER TONIGHT. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... THE WARM FRONT STALLS JUST SOUTH OF THE GULF OF MAINE BUT WILL BE NEAR ENOUGH TO SUPPORT SHOWER ACTIVITY OFFSHORE AND ALONG THE COAST TOMORROW AS LOW PRESSURE LIFTS NORTH ALONG THE MID ATLANTIC REGION. ELSEWHERE...OROGRAPHIC LIFT AND CONTINUED SPOKES OF UPPER LEVEL ENERGY WILL KEEP SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS. INLAND AREAS WILL HAVE LESS OF A CHANCE OF PRECIPITATION...BUT INCREASED PWATS WILL KEEP THE CHANCE OF A SHOWER IN EVERYWHERE. HIGHS REACH THE MID TO UPPER 70S WITH THE WARMEST READINGS INLAND. SATURDAY NIGHT SKIES REMAIN CLOUDY BUT SHOWER ACTIVITY DIES WITH THE LOSS OF DAYTIME HEATING. EXPECT LOWS IN THE MID 50S. && .LONG TERM /SUNDAY THROUGH FRIDAY/... ANY REMAINING SHRA FROM WEAK COASTAL WAVE WILL QUICKLY END SUN MORNING. WEAK HIGH PRES WILL BUILD IN...WITH MEAN TROFFING TO OUR W. THIS COMBINATION WILL REMAIN IN PLACE FOR SEVERAL DAYS. THE BROAD SW FLOW THRU THE COLUMN WILL PROMOTE WARM TEMPS...WITH MODERATE HUMIDITY. AS A RESULT EACH AFTERNOON...PEAK HEATING SHOULD YIELD SCT TSTMS. THESE WILL MAINLY BE TIED TO THE TERRAIN HEATING IN THE ABSENCE OF LARGE SCALE FORCING. TROF AXIS WILL CROSS THE REGION WED OR THU...WITH A MORE CONCENTRATED THREAT FOR CONVECTION. FORCING WILL BE STRONGER...SO WILL HAVE TO MONITOR FRONTAL TIMING ALONG WITH ADVECTION OF STEEPER LAPSE RATES FROM THE W. IF WE CAN GET SOME NEAR 7 C/KM LAPSE RATES ALOFT...THERE WOULD BE A SEVERE THREAT WITH THIS FROPA. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM...CLOUDS WILL INCREASE AND THICKEN OVERNIGHT AS A WARM FRONT NEARS FROM THE SOUTH. MOST TERMINALS WILL SEE AT LEAST BRIEF MVFR OR LOWER CONDITIONS IN FOG WITH MOUNTAIN TERMINALS AND ANYWHERE RECEIVING RAIN THIS EVENING THE MOST LIKELY LOCATIONS. SOUTH WINDS WILL BECOME LIGHT AND VARIABLE OR CALM OVERNIGHT WITH LIGHT SOUTH WINDS RETURNING THROUGH EARLY TOMORROW AFTERNOON. LIGHT SHOWERS SHOULD BEGIN TO SPREAD FROM WEST TO EAST BEGINNING LATE IN THE MORNING/EARLY AFTERNOON. LONG TERM...VFR CONDITIONS TO PREVAIL FOR THE MAJORITY OF THE EXTENDED. BROAD SW FLOW WILL PROMOTE AFTERNOON SHRA/TSTMS MOST DAYS...WITH LOCAL MVFR OR LOWER CONDITIONS POSSIBLE. && .MARINE... SHORT TERM...WINDS AND SEAS WILL STAY BELOW SCA CRITERIA. LONG TERM...WINDS AND SEAS WILL LIKELY REMAIN BELOW SCA THRESHOLDS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && HANES/LEGRO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 304 PM EDT FRI AUG 1 2014 MEZ007>009-012>014-018>028-NHZ001>010-013-014-021915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 304 PM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-021915- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 304 PM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 207 PM EDT FRI AUG 1 2014 NHZ008-010-013-011830- INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD- 207 PM EDT FRI AUG 1 2014 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 230 PM EDT... AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BEAR BROOK STATE PARK...OR ABOUT 10 MILES NORTH OF MANCHESTER...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUNCOOK...PEMBROKE... ALLENSTOWN...BEAR BROOK STATE PARK...CANDIA...PAWTUCKAWAY STATE PARK...NORTHWOOD MEADOWS STATE PARK...NOTTINGHAM...NORTHWOOD AND EPSOM THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4331 7117 4311 7104 4305 7140 4315 7148 LEGRO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
228 PM EDT FRI AUG 1 2014
NHZ013-011900-
INTERIOR ROCKINGHAM-
228 PM EDT FRI AUG 1 2014
...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 300 PM
EDT...
AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF CANDIA...OR ABOUT
10 MILES SOUTHWEST OF NORTHWOOD...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CANDIA...DEERFIELD...
PAWTUCKAWAY STATE PARK...DEERFIELD...NORTHWOOD MEADOWS STATE PARK...
NOTTINGHAM AND NORTHWOOD THROUGH 300 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4311 7135 4320 7129 4325 7120 4314 7103
4308 7108 4307 7134
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
302 PM EDT FRI AUG 1 2014
NHZ010-013-014-011930-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-STRAFFORD-
302 PM EDT FRI AUG 1 2014
...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND ROCKINGHAM
COUNTY THROUGH 330 PM EDT...
AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF LEE...OR ABOUT 6 MILES
WEST OF DURHAM...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND NOTTINGHAM...NORTHWOOD...BARRINGTON...
LEE...NEWMARKET...MADBURY...DURHAM...GREAT BAY NATIONAL WILDLIFE
REFUGE...SOMERSWORTH AND NEWINGTON THROUGH 330 PM EDT.
HAIL UP TO THE SIZE OF PENNIES...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.
LAT...LON 4307 7113 4321 7116 4328 7089 4325 7086
4325 7084 4323 7081 4313 7083 4310 7079
4307 7078
KIMBLEThe Portland,ME radar (KGYX), 101 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
An isolated severe thunderstorm produced 1 inch hail in Durham.
An isolated severe thunderstorm produced estimated winds of 60 mph in Durham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2014Every state in 2014This day in weather historyWarnings in New Hampshire, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540570, 540571.